Wyoming, 2021

High Wind in Wyoming, November 23, 2021

November 23, 2021 · NWS RIW · 1 event in 1 county or zone

An upper-level trough moving across Wyoming mixed strong mid-level winds to the surface and brought high wind to Natrona County. The strongest reported wind gust was 68 mph along Wyoming Boulevard on the south of Casper.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An upper-level trough moving across Wyoming mixed strong mid-level winds to the surface and brought high wind to Natrona County. The strongest reported wind gust was 68 mph along Wyoming Boulevard on the south of Casper. Other notable gusts included 63 mph near the Hat Six Road exit on Interstate 25 in Evansville and 61 mph at the Casper-Natrona County International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 23, 4:42 AM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Nov 23, 4:42 AM MST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
442 AM MST Tue Nov 23 2021

.SHORT TERM...(Today through Wednesday)
Issued at 204 AM MST Tue Nov 23 2021

As of 0200 this morning, very dry downslope winds of 35 to 45 kts
are occurring off of Casper Mountain, which has resulted in
relative humidities of less than 10 percent at several sites on
the southeast side of Casper in addition to winds gusting 40 to 50
mph. Due to this, we have decided to upgrade the Fire Weather
Watch to a Red Flag Warning for the Casper area, which will be
effective immediately. Models continue to be in agreement for
winds to continue to increase this morning as the gradient
tightens ahead of a trough which will move into the region later
this evening. High Wind Warnings remain in effect beginning at
0300 for several areas across central WY through this afternoon.
The gusty, dry southwest winds ahead of this trough will also
result in critical fire weather across Johnson County and the
Southern Bighorns later this afternoon as mixing heights increase.
The Fire Weather Watch for Johnson County has been upgraded to a
Red Flag Warning and the southern Bighorns have also been added to
the warning, as they look to have similar conditions.
Temperatures will also continue to be much above normal today,
resulting in widespread mid- to upper-50s east of the Continental
Divide and some low 60s possible across parts of Johnson County.

Later this afternoon, a cold front begins to move into the western
part of the state. As it moves east through the evening, winds will
turn northwesterly and the wind machines will shut off. Behind the
front, snow will move into the west. Precipitation may begin as snow
across the western valleys, but will quickly change over to snow
this evening. This is a fairly quick-moving system with not a whole
lot of moisture, so amounts will be fairly minimal. Some higher
peaks in the Tetons could see upwards of 6 to 8 inches, but most of
the western mountains will see 3 to 5 inches of snow accumulation by
Wednesday morning. Western Valleys could see up to an inch or two if
they were to start as snow. Precipitation will quickly move east
Tuesday night. The Bighorns could see 2 to 4 inches with 5 or 6
inches possible across the higher peaks. Except for a flurry or two,
the basins will stay dry. The exception here may be
Johnson/Natrona Counties where a few banded showers could leave a
trace to a few hundredths of liquid and a trace of snow. With
this being a quick- moving system, most precipitation will end
Wednesday morning. A few lingering showers will be possible across
the mountains through Wednesday evening. High temps will also be
much cooler Wednesday behind the front and with increased
cloudiness and most locations do not look to get out of the mid-
to upper-30s.

.LONG TERM...(Wednesday night through Monday)
Issued at 204 AM MST Tue Nov 23 2021

Long term forecast continues with the highly amplified pattern,
with building H5 ridge along the Rockies into the upcoming
weekend. While the axis of the ridge will be to the west,
unusually dry late season atmosphere will limit any northwesterly
flow precip on the western mountains. Temperatures will be
moderating into the weekend, with lower elevations back into the
40s and 50s by Friday.

Models are differing on the next clipper-type system racing across
Montana this weekend. EC runs are more amplified, while GFS
remains minimal buckle. Both race through on Friday night, and
will likely have minimal to no moisture to work with, so will
continue with the "no precip" forecast. GFS trying to bring a tiny
buckle straight over the Tetons Sunday morning, while EC has no
such signal. Again, with minimal to no moisture available, would
be hard-pressed to wring out even a few flurries from any
orographic lift. Otherwise, ridging will continue to bring much
above normal temperatures for the last week of November!
Widespread 50s for all lower elevations, including Star and
Jackson Valleys, with even YNP getting into the 40s early next
week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 437 AM MST Tue Nov 23 2021

IR imagery show effects of gusty SW winds aloft, with quickly
increasing cirrus downrange from mountains. Winds will be picking
up for most areas after daytime heating. Winds already coming up
around KCPR this morning, with gusts already above 30kts. Most
areas will jump above 20kts this afternoon as the gusty winds
aloft mix downward. Precipitation will increase for KJAC this
evening and continue overnight tonight. Precip will also approach
KBPI/KPNA overnight, but any falling precip will be brief, and
will have more trouble getting through dry air near the sfc.

&&

.FIRE WEATHER...
Issued AT 204 AM MST Tue Nov 23 2021

Very dry, southwesterly downsloping winds have led to relative
humidities less than 10% at some sites on the east side of Casper
this morning. With winds gusting 40 to 50 mph and temperatures
remaining in the middle 50s overnight, have upgraded the Fire
Weather Watch for zone 280 to a Red Flag Warning, which is
effective immediately and will continue until 1600 this afternoon.
The Fire Weather Watch for zone 281 has been upgraded to a Red
Flag Warning and zone 285 has also been added to the warning, as
it look to have similar conditions. Temperatures will also
continue to be much above normal today, resulting in widespread
mid- to upper-50s east of the Continental Divide and some low 60s
possible across parts of Johnson County. Very gusty winds will
occur across much of the rest of the region resulting in elevated
fire weather conditions across the south and along the Cody
Foothills. Winds will shift northwesterly this evening behind a
cold front, and will quickly decrease by sunset. Rain and snow
showers are possible across the western Mountains and the Bighorns
Tuesday night, ending by Wednesday afternoon except for a few
lingering flurries through Wednesday evening. The rest of the week
looks to remain dry with breezy winds in the usual areas.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 3 PM MST this afternoon for WYZ002-015-
019-020.

Red Flag Warning from 10 AM this morning to 4 PM MST this
afternoon for WYZ281-285.

Red Flag Warning until 4 PM MST this afternoon for WYZ280.

&&

SHORT TERM...Hensley
LONG TERM...Straub
AVIATION...Straub
FIRE WEATHER...Hensley
Hazardous weather outlook, Nov 23, 3:23 AM MST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
323 AM MST Tue Nov 23 2021

WYZ001>020-022>030-241030-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
323 AM MST Tue Nov 23 2021

...High Wind Warnings in effect for portions of Northern and
Central Wyoming Today...

...Red Flag Warnings in effect for portions of Johnson and
Natrona counties Today...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Today...Strong winds continue across portions of central Wyoming
through mid-afternoon. Elevated to critical fire weather
conditions are also expected to occur across central areas.

Tonight...A cold front will bring colder temperatures and
accumulating snow mainly across the western and northern mountains
overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...Minor snow accumulations are possible across Natrona
County Wednesday morning and some additional snow accumulations
may occur across the mountains. Snow will end Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather Spotters are encouraged to report strong wind speeds and
any damage from high winds, as well as snowfall reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
November 23, 7:06 AM MST to 12:46 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Peak wind gusts in and around Casper topped 60 mph. The ASOS at the airport recorded a 61 mph gust. Anemometers operated by the Wyoming DOT registered peak speeds of 68 mph along Wyoming Boulevard near McKinley Street and 63 mph near the Hat Six Road exit on Interstate 25.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992325.